Asymptotic behavior of Allen–Cahn-type energies and Neumann eigenvalues via inner variations

  • Nam Q. Le
  • Peter J. SternbergEmail author


We use the notion of first and second inner variations as a bridge allowing one to pass to the limit of first and second Gateaux variations for the Allen–Cahn, Cahn–Hilliard and Ohta–Kawasaki energies. Under suitable assumptions, this allows us to show that stability passes to the sharp interface limit, including boundary terms, by considering noncompactly supported velocity and acceleration fields in our variations. This complements the results of Tonegawa, and Tonegawa and Wickramasekera, where interior stability is shown to pass to the limit. As a further application, we prove an asymptotic upper bound on the \(k\mathrm{th}\) Neumann eigenvalue of the linearization of the Allen–Cahn operator, relating it to the \(k\mathrm{th}\) Robin eigenvalue of the Jacobi operator, taken with respect to the minimal surface arising as the asymptotic location of the zero set of the Allen–Cahn critical points. We also prove analogous results for eigenvalues of the linearized operators arising in the Cahn–Hilliard and Ohta–Kawasaki settings. These complement the earlier result of the first author where such an asymptotic upper bound is achieved for Dirichlet eigenvalues for the linearized Allen–Cahn operator. Our asymptotic upper bound on Allen–Cahn Neumann eigenvalues extends, in one direction, the asymptotic equivalence of these eigenvalues established in the work of Kowalczyk in the two-dimensional case where the minimal surface is a line segment and specific Allen–Cahn critical points are suitably constructed.


Allen–Cahn functional Ohta–Kawasaki functional Inner variations Sharp interface limit Stable hypersurface Neumann eigenvalue problem 

Mathematics Subject Classification

49R05 49J45 58E30 49K20 58E12 



The authors would like to thank the anonymous referee for the careful reading of the paper together with his/her constructive comments.


  1. 1.
    Allen, S., Cahn, J.W.: A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening. Acta Metall. 27, 1084–1095 (1979)CrossRefGoogle Scholar
  2. 2.
    Braides, A.: \(\varGamma \)-Convergence for Beginners. Oxford Lecture Series in Mathematics and Its Applications, vol. 22. Oxford University Press, Oxford (2002)Google Scholar
  3. 3.
    Choksi, R., Sternberg, P.: On the first and second variations of a nonlocal isoperimetric problem. J. Reine Angew. Math. 611, 75–108 (2007)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Courant, R., Hilbert, D.: Methods of Mathematical Physics, vol. I. Interscience, New York (1953)zbMATHGoogle Scholar
  5. 5.
    Dal Maso, G.: An Introduction to \(\varGamma \)-Convergence. Progress in Nonlinear Differential Equations and Their Applications, vol. 8. Birkhäuser, Boston (1993)Google Scholar
  6. 6.
    Gaspar, P.: The second inner variation of energy and the Morse index of limit interfaces. arXiv:1710.04719
  7. 7.
    Giaquinta, M., Modica, G., Soucek, J.: Cartesian currents in the calculus of variations. II. Variational integrals, vol. 38 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics. Springer, Berlin (1998)Google Scholar
  8. 8.
    Giusti, E.: Minimal Surfaces and Functions of Bounded Variation. Monographs in Mathematics, vol. 80. Birkhäuser, Basel (1984)CrossRefGoogle Scholar
  9. 9.
    Helein, F.: Harmonic maps, conservation laws and moving frames. Translated from the 1996 French original. With a foreword by James Eells. Second edition. Cambridge Tracts in Mathematics, 150. Cambridge University Press, Cambridge (2002)Google Scholar
  10. 10.
    Hiesmayr, F.: Spectrum and index of two-sided Allen–Cahn minimal hypersurfaces. Commun. Partial Differ. Equ. (to appear). arXiv:1704.07738v2
  11. 11.
    Hutchinson, J.E., Tonegawa, Y.: Convergence of phase interfaces in the van der Waals–Cahn–Hilliard theory. Calc. Var. Partial Differ. Equ. 10(1), 49–84 (2000)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Kagaya, T.: Convergence of the Allen–Cahn equation with a zero Neumann boundary condition on non-convex domains. Math. Ann. (to appear). arXiv:1710.00526v2
  13. 13.
    Kohn, R.V., Sternberg, P.: Local minimizers and singular perturbations. Proc. R. Soc. Edinb. Sect. A 111, 69–84 (1989)CrossRefGoogle Scholar
  14. 14.
    Kowalczyk, M.: On the existence and Morse index of solutions to the Allen–Cahn equation in two dimensions. Ann. Mat. Pura Appl. (4) 184(1), 17–52 (2005)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Kurzke, M.: The gradient flow motion of boundary vortices. Ann. Inst. H. Poincaré Anal. Non Linéaire 24(1), 91–112 (2007)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Le, N.Q.: On the second inner variation of the Allen–Cahn functional and its applications. Indiana Univ. Math. J. 60(6), 1843–1856 (2011)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Le, N.Q.: On the second inner variations of Allen–Cahn type energies and applications to local minimizers. J. Math. Pures Appl. (9) 103(6), 1317–1345 (2015)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Luckhaus, S., Modica, L.: The Gibbs–Thompson relation within the gradient theory of phase transitions. Arch. Ration. Mech. Anal. 107(1), 71–83 (1989)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Modica, L., Mortola, S.: Un esempio di \(\varGamma ^-\)-convergenza. Boll. Un. Mat. Ital. B (5) 14(1), 285–299 (1977)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Mizuno, M., Tonegawa, Y.: Convergence of the Allen–Cahn equation with Neumann boundary conditions. SIAM J. Math. Anal. 47(3), 1906–1932 (2015)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Ohta, T., Kawasaki, K.: Equilibrium morphology of block copolymer melts. Macromolecules 19, 2621–2632 (1986)CrossRefGoogle Scholar
  22. 22.
    Pacard, F., Ritoré, M.: From constant mean curvature hypersurfaces to the gradient theory of phase transitions. J. Differ. Geom. 64(3), 359–423 (2003)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Ren, X., Wei, J.: On the multiplicity of two nonlocal variational problems. SIAM J. Math. Anal. 31(4), 909–924 (2000)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Res̆etnjak, J.G.: The weak convergence of completely additive vector-valued set functions. Sibirsk. Mat. \(\breve{Z}\). 9, 1386–1394 (1968) (in Russian); English transl., Siberian Math J. 9, 1386–1394 (1968)Google Scholar
  25. 25.
    Sandier, E., Serfaty, S.: \(\varGamma \)-Convergence of gradient flows with applications to Ginzburg–Landau. Commun. Pure Appl. Math. 57(12), 1627–1672 (2004)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Sandier, E., Serfaty, S.: Vortices in the Magnetic Ginzburg–Landau Model. Progress in Nonlinear Differential Equations and Their Applications, vol. 70. Birkhäuser, Boston (2007)zbMATHGoogle Scholar
  27. 27.
    Serfaty, S.: Stability in 2D Ginzburg–Landau passes to the limit. Indiana Univ. Math. J. 54(1), 199–221 (2005)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Serfaty, S.: \(\varGamma \)-Convergence of gradient flows on Hilbert and metric spaces and applications. Discrete Contin. Dyn. Syst. 31(4), 1427–1451 (2011)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, Australian National University, 3. Australian National University, Centre for Mathematical Analysis, Canberra (1983)Google Scholar
  30. 30.
    Spector, D.: Simple proofs of some results of Reshetnyak. Proc. Am. Math. Soc. 139(5), 1681–1690 (2011)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Sternberg, P.: The effect of a singular perturbation on nonconvex variational problems. Arch. Ration. Mech. Anal. 101(3), 209–260 (1988)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Sternberg, P., Zumbrun, K.: A Poincaré inequality with applications to volume-constrained area-minimizing surfaces. J. Reine Angew. Math. 503, 63–85 (1998)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Tonegawa, Y.: On stable critical points for a singular perturbation problem. Commun. Anal. Geom. 13(2), 439–459 (2005)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Tonegawa, Y., Wickramasekera, N.: Stable phase interfaces in the van der Waals–Cahn–Hilliard theory. J. Reine Angew. Math. 668, 191–210 (2012)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Wickramasekera, N.: A general regularity theory for stable codimension 1 integral varifolds. Ann. Math. (2) 179(3), 843–1007 (2014)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Willem, M.: Minimax Theorems. Progress in Nonlinear Differential Equations and Their Applications, vol. 24. Birkhäuser, Boston (1996)Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsIndiana UniversityBloomingtonUSA

Personalised recommendations